Alert archive / North Dakota / Winter Weather Advisories in 2021
Winter Weather Advisory 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter weather advisory at Apr 12, 2021, 3:28 PM CDT for 12 counties in North Dakota; 9 counties in Minnesota. It took effect at Apr 12, 2021, 7:00 PM CDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2021, 3:28 PM CDT (20:28 UTC)
- In effect from
- Apr 12, 2021, 7:00 PM CDT
- Expired
- Apr 13, 2021, 5:15 PM CDT
- In force
- 22 hr
- Issued by
- NWS Grand Forks, ND
All 21 counties
Clearwater County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556 WWUS43 KFGF 122028 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 328 PM CDT Mon Apr 12 2021 MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024- 026>030-054-140000- /O.NEW.KFGF.WW.Y.0007.210413T0000Z-210414T0000Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 328 PM CDT Mon Apr 12 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM CDT TUESDAY... * WHAT...Snow. Total snow accumulations of 3 to 6 inches. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 7 PM this evening to 7 PM CDT Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Tuesday morning commute. * ADDITIONAL DETAILS...Road surfaces may become icy overnight and remain icy into Tuesday as water and slush on the roads freeze, and some snow accumulates. In addition, gusty northwest winds may lead to patchy blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ dtr
3 follow-up statements
753 WWUS43 KFGF 130241 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 941 PM CDT Mon Apr 12 2021 MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024- 026>030-054-140000- /O.CON.KFGF.WW.Y.0007.000000T0000Z-210414T0000Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 941 PM CDT Mon Apr 12 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT TUESDAY... * WHAT...Snow. Total snow accumulations of 3 to 6 inches. * WHERE...Portions of northwest Minnesota and northeast North Dakota. * WHEN...Until 7 PM CDT Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Tuesday morning commute. * ADDITIONAL DETAILS...Road surfaces may become icy overnight and remain icy into Tuesday as water and slush on the roads freeze, and some snow accumulates. In addition, gusty northwest winds may lead to patchy blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$
621 WWUS43 KFGF 130821 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 321 AM CDT Tue Apr 13 2021 MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024- 026>030-054-140000- /O.CON.KFGF.WW.Y.0007.000000T0000Z-210414T0000Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 321 AM CDT Tue Apr 13 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Wet snow. Additional snow accumulations of 1 to 3 inches. Total snow accumulations of 3 to 6 inches possible. Winds gusting as high as 40 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Wet and slushy surfaces have frozen overnight with dropping temperatures. Be prepared for slick conditions. In addition, gusty northwest winds may lead to patchy blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$
062 WWUS43 KFGF 132215 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 515 PM CDT Tue Apr 13 2021 MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024- 026>030-054-132315- /O.CAN.KFGF.WW.Y.0007.000000T0000Z-210414T0000Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 515 PM CDT Tue Apr 13 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Areas of light snow will linger overnight, with less than an inch of additional accumulation. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Apr 12, 12:52 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 12, 12:52 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1252 PM CDT Mon Apr 12 2021 .UPDATE... Issued at 1246 PM CDT Mon Apr 12 2021 Snowfall continues over NE ND and far NW MN, though temps have risen 1-2 degrees from this morning and light rain/drizzle falling Warroad/Baudette to Fosston and south/east. But obs and radar indicating a break in the precipitation over north central MN so would expect to see a break or a lull spread west this aftn...though snow should continue to fall along the ND/Manitoba border. Report of just under 2 inches at noon in Pembina. This area to see continued accumulations on grassy surfaces this aftn though looks like heavier snow will shift more west toward the Turtle Mountains. This evening may see a lull then as upper low moves more toward Brainerd/Duluth models do indicate a frontogenetical forcing band moving SW 06z-15z period thru the fcst area, esp NE ND. So do expect more impactful snow overnight thru Tues AM. Temps cold enough with darkness to give accums on road surfaces as they cool. Road temps around 34F in the north attm. UPDATE Issued at 937 AM CDT Mon Apr 12 2021 First wave of precipitation moving west around the developing upper low over central MN is over NE ND thru NW MN...generally along and north of Bemidji to Grand Forks to Devils Lake line. Canadian radars indicate widespread snow north of the border as well. Temps have fallen a couple degrees and now in the 27 to 34 degree range in the snow area with north winds. I dont forsee a rise in temps in the snow area today with the north winds. Will watch for impacts on roads. Road temps around 32/33 attm and so far snowfall rates not enough to overcome melting on main traveled highways. But will need to watch areas along the Manitoba border as colder air there. Travel impacts will increase tonight into Tuesday as additional snow moves around the upper low. UPDATE Issued at 649 AM CDT Mon Apr 12 2021 Light snow is being reported along the International Border this morning, with additional light snow at various sites in central North Dakota. Temperatures have fallen to near freezing in these areas with middle 30s across the central Red River Valley into west-central Minnesota. Overall, the forecast remains on track as this complex H5 occlusion takes shape and pushes across the area. && .SHORT TERM...(Today through Tuesday) Issued at 331 AM CDT Mon Apr 12 2021 Near to short term impacts are likely across the forecast area, as rain and snow work through the region today through Tuesday. Accumulating snow is expected as early as midday across the northern Red River Valley and into the Devils Lake Basin. This will slowly push southward through the afternoon and evening, with snowfall impacting much of the area by midnight. A negatively tilted trough is in the process of closing off into an H5 low this morning. This complex evolution will bring precipitation to the area, first as rain, then changing to snow as colder air is pulled into the system from the north. This change over is expected to occur late this morning in the Devils Lake Basin and along the International Border, gradually working southward into eastern North Dakota by mid-afternoon. High temperatures will top out in the lower to middle 30s from the Red River Valley westward, with middle to upper 30s to the east. Most of the forecast area is expected to fall below freezing by 00Z or shortly thereafter. As such, travel difficulties are possible in areas with a longer exposure to the colder temperatures, specifically from the International Border southward into the Red River Valley and points westward. To the east, a slightly later change over to snow is expected. Initially, warm ground temperatures will inhibit accumulations. For Monday night into Tuesday, temperatures fall well into the 20s with upper teens in the Devils Lake Basin. Snow is expected to continue, with our best chances for accumulations expected during this time as surface temperatures fall below freezing. There is still a bit of run to run variability regarding snowfall totals, but QPF values have remained rather close across the last several runs. Liquid equivalents range from 0.25 inch for the southern Red River Valley, to just over 1.25 inches near Lake of the Woods. Snowfall totals will heavily depend upon how quickly the change over occurs and how quickly the colder air modifies ground temperatures enough to allow snowfall to accumulate. As of the current forecast, amounts are ranging anywhere from 1-2 inches in the southern Valley to near 6 inches at the International Border. Precipitation chances wind down Tuesday night into Wednesday morning as the slow-moving upper low tracks eastward. Snow is expected to end prior to sunrise, with temperatures remaining in the lower to middle 20s from the Red River Valley westward. To the east, a faster recovery is expected, as we will start the day in the upper 20s to lower 30s. .LONG TERM...(Tuesday night through Sunday) Issued at 331 AM CDT Mon Apr 12 2021 Wednesday and Thursday...The upper low finally begins to wobble away from the area by the middle of the week, leaving north winds and weak surface high pressure. Precip should be drying out and clouds decreasing, although temperatures will remain on the cooler side of average. Friday through Sunday...There continue to be signs of yet another cut off low somewhere over the region on Friday. The deterministic ECMWF is stronger than the GFS, and breaks out a decent amount of precip for the end of the week. The rest of the ensemble, including ECMWF members, are less bullish on precip, and there isn't any strong wet signal in the M or R climate. Will continue to keep fairly low POPs and light QPF for now, and will monitor. Temps will remain below average but will be on a slow warming trend into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1246 PM CDT Mon Apr 12 2021 Mix of MVFR and IFR cigs/vsbys expecxted this period. Vsbys look to vary from 1/2 to 3SM in light snow areas with ceilings in the 700 ft to 2000 ft agl range. Lowest vsby/cigs north. Gusty north winds 15 to 25 kts in E ND and RRV. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...Lynch LONG TERM...JR AVIATION...Riddle
Hazardous weather outlook, Apr 12, 6:37 AM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 637 AM CDT Mon Apr 12 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131145- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 637 AM CDT Mon Apr 12 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Rain and snow will impact the region today into tonight. The Devils Lake Basin, as well as the areas along the International Border, will see mainly snow through the day. Impacts to travel are possible through much of the day and into tonight. Elsewhere, rain and snow will change to all snow this evening, with travel impacts becoming more likely as the evening and overnight hours progress. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Accumulating snow will cause travel impacts through the Tuesday commute time frame and into at least the midday hours. Snow is expected to persist through the day and into Tuesday night before winding down through the overnight period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Winter Weather Advisories in North Dakota, 2021Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.